Advertisement

We need your help now

Support from readers like you keeps The Journal open.

You are visiting us because we have something you value. Independent, unbiased news that tells the truth. Advertising revenue goes some way to support our mission, but this year it has not been enough.

If you've seen value in our reporting, please contribute what you can, so we can continue to produce accurate and meaningful journalism. For everyone who needs it.

Shutterstock/photopixel
u-4

Warning issued over dangerous new drug in Cork following death of 16-year-old

U-4 is a dangerous synthetic opioid discovered recently for the first time in Ireland.

THE HSE HAS issued a public health warning to illegal drug users in the Cork area over a powerful new drug.

The warning comes following the death of 16-year-old Michael Cornacchia at his home in the Deermount area from a believed overdose.

The HSE warning concerns the drug U-47700, also known as U-4. It has only been discovered for the first time in Ireland recently.

It advises that the drug could be sold in the form of cocaine.

“We are aware that substances sold as cocaine may in fact contain other substances such as synthetic opioids,” the advisory said.

“There is no way of telling what is in a powder or pill just by looking at it. It may look like the drug you want to purchase but it may well be something else.

There is no quality control on illegal drugs. There can be problems with purity and contaminants in all illegal drugs.

U-4 is said to be eight times stronger than heroin and has been linked to significant number of deaths in the United States.

It is in the same family as the drug fentanyl, which is used in Ireland as a substitute to heroin.

Speaking this morning on RTÉ’s Morning Ireland, Dr Eamon Keenan – national clinical director for addiction services with the HSE - said that the warning had been issued as a result of the death of Michael Cornacchia.

“Our message to people is that you never know what you’re getting when you go into the illicit drug market,” said Keenan.

This is a particularly potent drug and we felt it was prudent to issue an alert.

He said the drug was a research chemical developed in the 1970s but had never been used for any purpose. It has emerged in recent years as an illicit drug.

The HSE said it was “always better not to take unknown or illicit drugs at all due to unwanted and serious medical and psychological side effects”.

However, it said if a person did decided to take an illegal substance they should:

  1. Never mix your drugs with alcohol or other drugs (legal or illegal) as they can all interact dangerously with each other.
  2. It is less risky to take a smaller amount of a substance when you are unsure of its source. Always have a friend with you who can call the emergency services for help if you get into difficulty and call for help as soon as possible.

A post-mortem was carried out on the body of Michael Cornacchia yesterday.

Read: Body of 16-year-old boy found in Cork>

Read: Post mortem to be carried out on 16-year-old boy found dead in Cork home

Readers like you are keeping these stories free for everyone...
A mix of advertising and supporting contributions helps keep paywalls away from valuable information like this article. Over 5,000 readers like you have already stepped up and support us with a monthly payment or a once-off donation.

Your Voice
Readers Comments
75
    Submit a report
    Please help us understand how this comment violates our community guidelines.
    Thank you for the feedback
    Your feedback has been sent to our team for review.